Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 27, NWS Pittsburgh, PA

May 14, 2005Armstrong County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 14, 2005, 4:22 PM EDT for Armstrong County, Westmoreland County, Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2005, 4:22 PM EDT (20:22 UTC)
Expired
May 14, 2005, 5:11 PM EDT
In force
49 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Armstrong County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 64 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:05 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:28 PM EDT, 54 minutes earlier.

Area forecast discussion, May 14, 3:28 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT SAT MAY 14 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS A COLD FRONT APPROACHES FROM THE WEST. FROPA ACROSS CWA
THIS EVENING. ACCORDING TO BUFKIT SOUNDINGS AND RUC MODEL IT APPEARS
MOST LIKELY AREA FOR SEVERE WEATHER, IN OUR CWA, IS SOUTH OF KPBZ
WHERE SKIES ARE SUNNY. LIS RUNNING MINUS 3 TO MINUS 6 OVER THIS
AREA LATE THIS AFTERNOON AND EVENING. CAPE VALUES AROUND 1000 J/KG.
SHEAR VALUES NOT IMPRESSIVE WITH UNIDIRECTIONAL WINDS SO EXPECT
GUSTY TSTM WINDS AS PRIMARY THREAT. WET BULB ZERO TOO HIGH FOR
SIGNIFICANT HAIL. BEST TIME FROM AROUND 20Z TO 01Z. AFTER FROPA,
LATER THIS EVENING AND OVERNIGHT INTO SUNDAY, CLOUDINESS HANGS
AROUND AS SECONDARY TROUGH MOVES THROUGH PREDAWN SUNDAY. ABUNDANT
LOW LEVEL MOISTURE CONTINUES ON SUNDAY PER CROSS SECTIONS.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...
RA CHCS EXPECTED TO GRADUALLY DIMINISH THROUGH SUN EVE AS MID LVL
TROF AXIS PROGRESSES E OF THE AREA AND DRIER AIR ADVCTS IN.  DRY WX
WITH THUS BGN THE NEW WEEK BUT TEMPS WL BE BLO SEASONAL LVLS...AND
WL RMN SO FOR THE WEEK...AS ERN CONUS WL RMN UNDR OVRALL TROF.

TROF CURRENTLY PROGGD TO NEGATIVELY TILT WITH SHRTWV MOVG INTO ITS
BASE...GENERATING NEW RA CHC BY WED. MIDWRN SHRTWV TO QUICKLY
FOLLOW...TIMING OF ALL QNABLE...SO RA CHCS WL BLANKET THE FINAL PDS
OF THE LONG TERM.

&&

.AVIATION...
GENERALLY MVFR TO IFR CIGS/VSBYS IN SHOWERS AND TSTMS THROUGH THIS
EVENING. LATE AFTERNOON AND EVENING EXPECT GUSTY THUNDERSTORM WINDS
AS COLD FRONT APPROACHES AND MOVES THROUGH. VFR CONDS OUTSIDE PCPN.
MVFR CIGS OVERNIGHT AND ON INTO SUNDAY AS SECONDARY TROUGH MOVES
THROUGH WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9PM...MDZ001.
OH...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9PM...OHZ059-069.
PA...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9PM...PAZ021-023-029>032.
WV...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9PM...WVZ002>004-
012-021>023-041.

&&
Hazardous weather outlook, May 14, 3:08 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 AM EDT SAT MAY 14 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-150700-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
308 AM EDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NOAA NATIONAL WEATHER SERVICE SAYS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS PARTS OF THE UPPER OHIO VALLEY THIS AFTERNOON AND
TONIGHT. THE MAIN THREATS ARE DAMAGING WIND AND LARGE HAIL. STORMS
WILL FORM AHEAD OF AN APPROACHING COLD FRONT WHICH WILL SWEEP ACROSS
THE REGION FROM WEST TO EAST THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 14, 3:23 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT SAT MAY 14 2005

OHZ059-069-PAZ029-031-WVZ003-004-012-021-022-142030-
BELMONT OH-GREENE PA-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE
OH-OHIO WV-WASHINGTON PA-WETZEL WV-
323 PM EDT SAT MAY 14 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BELMONT...MONROE...WASHINGTON...GREENE...OHIO...MARSHALL...
MONONGALIA...WETZEL AND MARION...

AT 322 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A SHORT LINE OF THUNDERSTORMS EXTENDING FROM 9 MILES WEST
OF FLY TO 16 MILES SOUTH OF FLY....MOVING NORTHEAST AT 40 MPH.

THESE STORMS WILL MOVE INTO WETZEL COUNTY BY 4 PM.  THESE AND OTHER
THUNDERSTORMS EXTENDING UP THE WEST VIRGINIA PANHANDLE ARE CAPABLE
OF PRODUCING GUSTY WIND.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

15
Special weather statement, May 14, 3:35 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT SAT MAY 14 2005

MDZ001-OHZ059-069-PAZ021-023-029>032-WVZ002>004-012-021>023-041-
150100-
ALLEGHENY PA-BELMONT OH-BROOKE WV-FAYETTE PA-GARRETT MD-GREENE PA-
INDIANA PA-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH-OHIO WV-
PRESTON WV-TUCKER WV-WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
335 PM EDT SAT MAY 14 2005

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

ALLEGHENY        FAYETTE          GREENE           INDIANA
WASHINGTON       WESTMORELAND

IN WEST VIRGINIA...

BROOKE           MARION           MARSHALL         MONONGALIA
OHIO             PRESTON          TUCKER           WETZEL

IN OHIO...

BELMONT          MONROE

IN MARYLAND...

GARRETT

<<< CALL TO ACTION >>> WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE
SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT
USE TELEPHONESOR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL
THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM
THE WEATHER IN A STRONG BUILDING.DAMAGING WIND...LARGE HAIL...HEAVY
RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM
HASPASSED.
Special weather statement, May 14, 3:56 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT SAT MAY 14 2005

PAZ031-032-WVZ012-021-022-142030-
FAYETTE PA-GREENE PA-MARION WV-MONONGALIA WV-WETZEL WV-
356 PM EDT SAT MAY 14 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...GREENE...MONONGALIA...WETZEL AND MARION...

AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF
WILEYVILLE....MOVING NORTHEAST AT 45 MPH.  WIND GUSTS UP TO 55 MPH
ARE POSSIBLE WITH THESE STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BUZZ......NEMACOLIN...ROGERSVILLE...CHARTIERS...MORRISVILLE...OAK
FOREST...AND BLACKSVILLE.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT STRONG WIND OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

15
Special weather statement, May 14, 4:04 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 PM EDT SAT MAY 14 2005

PAZ021-030-142100-
ALLEGHENY PA-WESTMORELAND PA-
404 PM EDT SAT MAY 14 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WESTMORELAND AND ALLEGHENY...

AT 357 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER FOX CHAPEL....MOVING NORTHEAST AT
35 MPH. WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM
AS WELL AS VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FOX CHAPEL...NATRONA HEIGHTS...NEW KENSINGTON...PENN HILLS...
  PLUM...RUSSELLTON AND SPRINGDALE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:37 PM EDTSevere Thunderstorm WarningPBZWashington53 min
May 13, 9:43 PM EDTSevere Thunderstorm WarningPBZGreene62 min
May 14, 4:07 PM EDTSevere Thunderstorm WarningPBZGreene38 min
May 13, 8:04 PM EDTSevere Thunderstorm WarningPBZMuskingum56 min
May 13, 8:14 PM EDTSevere Thunderstorm WarningPBZGuernsey91 min
May 13, 8:18 PM EDTSevere Thunderstorm WarningPBZCoshocton87 min
May 13, 8:41 PM EDTSevere Thunderstorm WarningPBZBelmont64 min
May 13, 8:57 PM EDTSevere Thunderstorm WarningPBZColumbiana63 min
May 13, 9:06 PM EDTSevere Thunderstorm WarningPBZMonroe, Noble39 min
May 13, 9:13 PM EDTFlash Flood WarningPBZGuernsey3 hr
May 13, 9:31 PM EDTSevere Thunderstorm WarningPBZJefferson29 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.